Maryland, 2018

Flash Flooding and Heavy Rain in Maryland, June 9, 2018

June 9, 2018 · NWS AKQ · 3 events in 1 county or zone

Scattered showers and thunderstorms along a frontal boundary produced heavy rain which caused flash flooding across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered showers and thunderstorms along a frontal boundary produced heavy rain which caused flash flooding across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 9, 5:56 AM EST, 6 hours 29 minutes earlier.

Area forecast discussion, Jun 9, 5:56 AM EST, 6 hours 29 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
656 AM EDT Sat Jun 9 2018

.SYNOPSIS...
A frontal boundary will remain stationary just north of the
region today, before dropping south through the region late
Sunday into early Monday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 650 AM EDT Saturday...

A frontal boundary currently hanging out across PA & OH will
become stationary along the Mason-Dixon line by midday.
Meanwhile, a weak shortwave is expected to drop SE from the OH
valley later this aftn/eve and should serve as the catalyst for
scattered shwr/tstm development. Latest guidance is all over the
place with the extent of convective development later today,
but the consensus is that the highest PoPs (40-60%) will reside
along/north of a line from FVX-PTB-PHF-MFV. SPC has backed off
on the marginal risk for today, keeping it generally NW of the
local area. This makes sense given the weak shear profiles and
less than ideal lapse rates. PWs up around 1.75" does mean that
any storms that develop will have the potential to produce brief
heavy rain. Warm and humid today with highs in the 80s to
around 90F inland W of the Bay, low/mid 80s for the Ern Shore,
and upper 70s/around 80F at the immediate Atlantic coast of the
Ern Shore.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
As of 350 AM EDT Saturday...

What convection we do get this afternoon will drift south and
weaken this evening, so will carry chc PoPs (25-40%) down to
about the NC border thru midnight. Lows tonight in the upr 60s
to low 70s.

ECMWF/GFS/GGEM and their respective ensemble solutions all
handle frontal position similarly on Sunday. Looks as if the
front sags south into the local area by Sunday afternoon and
then continues its southward push into NC Sunday night. At this
time, will maintain chc to likely PoPs (40-60%) for aftn and
evening showers and storms areawide (but highest NW). Partly
sunny to mostly cloudy and humid with highs ranging from the upr
70s/around 80F N to the mid to upper 80s S. Solid chc to likely
PoPs (40-65%) everywhere Sunday night. Lows in the mid 60s NW to
the low 70s SE.

As the front is shunted south by building high pressure over
New England, the best rain chances will shift to southern VA/NE
NC for Monday aftn/Monday night. However, showers will still be
possible across the entire CWA, as there will be plenty of
moisture in place north of the stalled surface front. Given PWs
trending up to ~ 2" late Sunday through Monday, severe wx is
less of a concern than locally heavy rainfall...but have held
over thunder wording where MLCAPE remains highest across
s-central/southern zones, with showers wording to the north
with more well-capped/stable conditions expected. Highs Monday
in the low to mid 70s far north to 80 to 85 southern tier.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 350 PM EDT Friday...

To preface the extended period, there is quite a bit of model
disagreement today. Starting Tuesday, the 12z GFS keeps most
locations dry, while the 12z EURO paints a bulls-eye of precip
over SE VA and an attendant 500mb low, sliding east towards the
coastline through the day. Several more shortwaves will traverse
the region through the remainder of the week, thanks to WNW
flow aloft. Our attention turns towards the west as a cold front
that quickly moves eastward Wed-Thu. The GFS and EURO agree on
a quieter, drier Wednesday morning, followed by showers and
thunderstorms during the afternoon...with the EURO especially
bullish in QPF over the southern half of the CWA. Take any
signals of heavy rainfall, right now, with a grain of salt.

FROPA expected late Wednesday into early Thursday morning, and may
have to nudge PoPs upward in future updates if a wetter EURO
solution becomes more apparent. Right now only have slight chance to
chance PoPs, especially focused over extreme SE VA/NE NC Wednesday
evening. Thursday and beyond is when guidance diverges and forecast
confidence becomes low in regard to the timing/placement of
rainfall. The aforementioned frontal boundary appears to stall out
over the region, once again, providing the focus for daily afternoon
thunderstorm chances through at least Friday.

High temperatures Tuesday remain pleasant...mid 80s inland and upper
70s/low 80s along the coast. Upper 80s to near 90 degrees is
expected Wed-Fri inland, and mid to upper 80s along the shore. Lows
will generally be in the upper 60s to near 70 degrees inland, and in
the low 70s water-side.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
As of 650 AM EDT Saturday...

VFR conditions expected much of the 12z TAF period with light
winds. Sct convection develops this afternoon across the north
(KSBY/KRIC) but kept out of the TAF fcst for now due to
uncertainty in timing/placement. Potential for stratus/patchy
fog to develop early Sunday morning.

Outlook: A better chc of pcpn over area terminals exists from
Sunday afternoon into Monday. Widely sct convection then
possible again Tuesday/Wednesday.

&&

.MARINE...
As of 350 AM EDT Saturday...

Generally quiet early this morning with high pressure offshore.
Seas avg 2-3 ft and winds from the S/SW at 10-15 kt. Waves in
the Bay/rivers avg 1-2 ft , with coastal seas around 2 ft. Later
today, winds will tend to shift slightly more to the S/SE as
low pressure moves into interior sections of southern VA.
Conditions will remain below SCA with winds mainly 10-15 kt, but
some locally stronger winds will be possible in scattered tstms
this aftn and evening.

On Sunday, a frontal boundary will slowly sag south into the waters
as sfc high pressure becomes centered across New England. The
southward progression of the front has generally slowed compared to
previous model runs, so while the winds will shift to the E/SE, a
stronger E/NE wind appears to hold off until Monday. At this point,
the high to the north builds south into the northern Mid-Atlantic
region and there will likely be a period with at least marginal SCA
conditions during the day Monday with seas building to 4-6 ft most
areas and waves in the Bay to 3-4 ft. The GFS remains a little
faster than the NAM/ECMWF solutions at doing this and the GFS also
pushes the boundary a little farther to the south. Have blended the
solutions for now. The flow aloft then flattens late Mon night/Tue
so expect the front to weaken and lift back to the north with low
pressure over the southern portions of the region and sub-SCA
conditions in place.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...JDM
NEAR TERM...JDM
SHORT TERM...JDM/MAM
LONG TERM...BMS
AVIATION...JDM
MARINE...LKB
Hazardous weather outlook, Jun 9, 10:13 AM EST, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
1113 AM EDT Sat Jun 9 2018

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-101515-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
1113 AM EDT Sat Jun 9 2018

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms will develop this afternoon into this
evening. Local heavy downpours are possible with these storms,
potentially causing minor flooding of small streams and urban areas.
In addition, there is a marginal risk for severe storms mainly north
of I-64. The greatest threat with any severe severe storm would be
damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional showers and thunderstorms are expected again on Sunday,
capable of producing heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MRD

In the hours before

Special weather statement, Jun 9, 11:37 AM EST, 48 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1237 PM EDT SAT JUN 9 2018

MDZ024-025-091715-
Maryland Beaches-Inland Worcester-
1237 PM EDT SAT JUN 9 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN WORCESTER
COUNTY AND THE TOWN OF OCEAN CITY...

At 1235 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Selbyville to near Ocean City.
Movement was east at 10 mph.

Wind gusts in excess of 40 mph are possible with these storms.

Rainfall amounts of 1 to 2 inches are possible with these storms.

These storms will affect the following locations... Bishop, Showell,
Bishopville and West Ocean City.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 3845 7524 3845 7500 3836 7505 3840 7527
TIME...MOT...LOC 1635Z 265DEG 6KT 3841 7522 3841 7501

wrs

The radar

The Dover AFB radar (KDOX), 57 km away, was scanning. The volume nearest the first event began at 17:23 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Worcester

When
June 9, 12:25 PM EST to 6:15 PM EST
Where
Worcester County, 3.04 mi S of Maryland Beach to 0.09 mi ESE of Showell
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.406, -75.058

Numerous roads were flooded with one to two feet of water on them. Cars were stalled out upon driving through the water.

Heavy Rain, Worcester

When
June 9, 1:50 PM EST
Where
Worcester County, 1.28 mi WSW of Maryland Beach
Reported by
Public
Coordinates
38.440, -75.070

Rainfall total of 6.20 inches was measured within 3 hours.

Flash Flood, Worcester

When
June 9, 2:05 PM EST to 6:15 PM EST
Where
Worcester County, 0.54 mi E of Bishopville to 1.38 mi NW of Bishopville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.430, -75.170

Roads were flooded across the area. Rainfall total of 3.7 inches was measured in 3 hours.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2018Every state in 2018This day in weather historyWarnings in Maryland, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767363, 767396, 767386.